Alert archive / Nevada / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 5, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at May 22, 2009, 4:13 PM PDT for Douglas County, Nevada; Alpine County, California. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2009, 4:13 PM PDT (23:13 UTC)
- Expired
- May 22, 2009, 4:45 PM PDT
- In force
- 32 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
Counties Alpine County, CA, Douglas County, NV
The radar
The Reno radar (KRGX), 101 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3403 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KREV 222313 SVRREV CAC003-NVC005-222345- /O.NEW.KREV.SV.W.0005.090522T2313Z-090522T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RENO NV 413 PM PDT FRI MAY 22 2009 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL ALPINE COUNTY IN CENTRAL CALIFORNIA... CENTRAL DOUGLAS COUNTY IN WESTERN NEVADA... THIS INCLUDES THE CITY OF GARDNERVILLE... * UNTIL 445 PM PDT * AT 410 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP 65 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF JUNCTION CA 88 AND NV 88...OR 7 MILES NORTHEAST OF MARKLEEVILLE...AND MOVING NORTH AT 5 MPH. * LOCATIONS AFFECTED INCLUDE...GARDNERVILLE...JUNCTION US 395 AND NV 756 AND JUNCTION CA 88 AND NV 88. THIS STORM HAS DEVELOPED VERY QUICKLY AND WILL PRODUCE A BURST OF HIGH WINDS...AND CLOUD TO GROUND LIGHTNING. AREAS OF BLOWING DUST MAY RAPIDLY REDUCE VISIBILITIES TO BELOW ONE MILE. SEEK SAFE SHELTER...AND STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 3898 11978 3891 11950 3871 11964 3876 11982 TIME...MOT...LOC 2311Z 197DEG 6KT 3879 11970 $$ BRONG
1 follow-up statement
000 WWUS55 KREV 222328 SVSREV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 428 PM PDT FRI MAY 22 2009 CAC003-NVC005-222345- /O.CON.KREV.SV.W.0005.000000T0000Z-090522T2345Z/ ALPINE CA-DOUGLAS NV- 428 PM PDT FRI MAY 22 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM PDT FOR CENTRAL DOUGLAS AND NORTH CENTRAL ALPINE COUNTIES... AT 425 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 65 MPH. THIS STORM WAS LOCATED OVER THE ALPINE DOUGLAS COUNTY LINE AND HIGHWAY 88 JUST SOUTH OF GARDNERVILLE...MOVING NORTH AT 5 MPH. * LOCATIONS AFFECTED INCLUDE...GARDNERVILLE...GARDNERVILLE RANCHOS... MINDEN...INDIAN CREEK RESERVOIR...PAYNESVILLE AND JUNCTION NV 88 AND NV 206. A WEATHER SPOTTER IN THE SOUTH END OF CARSON VALLEY REPORTED HEAVY RAIN WITH THIS STORM. THIS STORM IS MAY PRODUCE A BURST OF HIGH WINDS...FREQUENT CLOUD TO GROUND LIGHTNING. AREAS OF BLOWING DUST MAY RAPIDLY REDUCE VISIBILITIES TO BELOW ONE MILE. SEEK SAFE SHELTER...AND STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 3898 11978 3891 11950 3871 11964 3876 11982 TIME...MOT...LOC 2325Z 184DEG 6KT 3882 11970 $$ BRONG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:46 PM PDT, 27 minutes earlier.
Area forecast discussion, May 22, 3:46 PM PDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 346 PM PDT FRI MAY 22 2009 .SHORT TERM... DIURNAL CONVECTION PRETTY MUCH ON TRACK WITH THE FORECAST THIS AFTERNOON. THE ONLY THING TO WATCH THROUGH 7-8 PM WILL BE THE BUILDING CUMULUS NEAR AND WEST OF RENO AND ALONG THE VIRGINIA RANGE. RAIN IS UNLIKELY WITH VERY DRY LOW LEVELS BUT MID LEVEL INSTABILITY IS DECENT AND THERE IS SOME WEST WIND CONVERGENCE SO A FEW LIGHTNING STRIKES ARE POSSIBLE. THE EVENING SHIFT MAY HAVE TO MONITOR THIS AND SEND OUT A QUICK UPDATE. A TRICKY FORECAST ON TAP FOR THE REGION THROUGH MEMORIAL DAY. THE FIRST ITEM OF CONCERN AFTER DIURNAL CONVECTION DIES OUT THIS EVENING IS AN APPROACHING UPPER LEVEL DISTURBANCE WEST OF SAN FRANCISCO. WITH 500-300 MB LAPSE RATES BETWEEN 7.5 AND JUST OVER 8 C/KM AND INCOMING LIFT EVIDENCED BY COOLER CLOUD TOPS IN THE INFRARED...ELEVATED CONVECTION IS POSSIBLE LATE TONIGHT AND SATURDAY MORNING NORTH OF RENO AND LAKE TAHOE. ALSO...WITH SOME FORCING...INCREASING MOISTURE OVER THE REGION...AND MILD LOWS OVERNIGHT IN MANY AREAS...DIURNAL CONVECTION COULD START RATHER EARLY SATURDAY (BY LATE MORNING). WITH THE UPPER DISTURBANCE OFF THE COAST MOVING THROUGH SATURDAY...I DO EXPECT SOME WESTERLY FLOW IN THE EARLY EVENING TO PUSH CONVECTION OFF THE CREST AND INTO THE BASIN. SUNDAY AND SUNDAY NIGHT...ANOTHER WEAK DISTURBANCE IS EXPECTED TO DRIVE A DEFORMATION AXIS SOUTH THROUGH THE CWA. WITH MOISTURE STILL HANGING AROUND...THIS IS EXPECTED TO SET OFF SHOWERS AND THUNDERSTORMS FOR THE NORTHERN CWA ESPECIALLY BY SUNDAY AFTERNOON. FURTHER SOUTH...DIURNAL CONVECTION WILL DEVELOP AND PERHAPS EVEN COMBINE WITH THE SOUTHWARD MOVING CONVECTION FROM THE NORTHERN CWA BY EVENING. THE DEFORMATION AXIS ACROSS THE NORTHERN CWA WILL SLIDE SOUTH OVERNIGHT INTO MONDAY MORNING. WITH PLENTY OF MOISTURE IN PLACE...IT SHOULDNT TAKE MUCH TO KEEP AT LEAST SHOWERS GOING SUNDAY NIGHT AND MONDAY MORNING NORTH OF INTERSTATE 80. FOR MEMORIAL DAY...SREF INSTABILITY PARAMETERS AND MODEL DATA FROM THE GFS/NAM INDICATE THAT THE FOCUS FOR AFTERNOON SHOWERS AND THUNDERSTORMS WILL BE SOUTH OF INTERSTATE 80 AND MAYBE EVEN HIGHWAY 50. THEREFORE...I REMOVED WEATHER MENTION FROM THE NORTHERN CWA AND KEPT 30-40% POPS SOUTH. SNYDER .LONG TERM...TUESDAY THROUGH FRIDAY... NO MAJOR CHANGES TO THE ONGOING FORECAST FOR NEXT WEEK. BUMPED UP POPS AND CLOUD COVER A BIT WITH BETTER CONFIDENCE OF CONVECTIVE ACTIVITY. DETAILS STILL NEED TO BE IRONED OUT...BUT MODELS ARE IN PRETTY GOOD AGREEMENT AND CONSISTENT WITH OVERALL PATTERN OF RETROGRESSION OF THE LOW PRESSURE OVER THE SOUTHWESTERN STATES. THIS LOW WILL JOIN WITH ANOTHER AREA OF LOW PRESSURE OFF THE THE SOUTHERN CA COAST BY MIDWEEK. THIS LOOK TO BE A FAIRLY CLASSIC SETUP FOR THUNDERSTORMS IN OUR AREA...WITH SOUTHEAST FLOW ALOFT CONTINUING TO FEED MOISTURE UP THE SIERRA AND INTO THE WESTERN GREAT BASIN. AFTERNOON HEATING WILL GET THE STORMS STARTED OVER THE HIGHER ELEVATIONS MOISTURE WILL CONTINUE TO INCREASE EACH DAY AS WE GET SOUTHEAST FLOW...WITH PRECIPITABLE WATER VALUES REACHING UP TO NEAR 1.0 INCH WED AND THU. THIS WILL PROVIDE A VERY CONDUCIVE ATMOSPHERE FOR SCATTERED WET THUNDERSTORMS AND LOCALLY HEAVY RAINFALL AMOUNTS ESPECIALLY FROM RENO-TAHOE SOUTHWARD INTO MONO AND MINERAL COUNTIES. THIS PATTERN WILL CONTINUE THROUGH NEXT WEEK...WITH THE THREAT OF STORMS EACH AFTERNOON AND EVENING. BEST CHANCE FOR THUNDERSTORMS IN THE RENO AREA LOOK TO BE WED-THU. HOON && .AVIATION... VFR CONDITIONS THROUGH 12Z SAT. ISOLD TSTMS THRU 04Z OVER THE SIERRA FROM KTVL SOUTHWARD TO MONO COUNTY. LGT SFC WNDS EXCEPT FOR AFTN ZEPHYR WINDS WITH G20KT IN WRN NV THRU 04Z. HOON && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && HTTP://WEATHER.GOV/RENO
In the hours before
Special weather statement, May 22, 3:17 PM PDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 317 PM PDT FRI MAY 22 2009 CAZ073-NVZ001-003-222315- GREATER RENO-CARSON CITY-MINDEN AREA-MINERAL AND SOUTHERN LYON COUNTIES-MONO- 317 PM PDT FRI MAY 22 2009 ...PAIR OF STRONG THUNDERSTORMS NEAR BRIDGEPORT... AT 313 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING STRONG THUNDERSTORMS NEAR BRIDGEPORT...AND MOVING NORTH AT 10 MPH. OCCASIONAL LIGHTNING...MODERATE RAIN REDUCING VISIBILITIES TO LESS THAN THREE MILES...SMALL PEA OR MARBLE SIZE HAIL...AND STRONG GUSTY WINDS OF 40 TO 50 MPH...ARE EXPECTED WITH THIS STORM. * LOCATIONS AFFECTED INCLUDE...SWEETWATER SUMMIT...BODIE...BRIDGEPORT RESERVOIR...BRIDGEPORT...DEVILS GATE SUMMIT AND BRIDGEPORT-BRYANT FIELD AIRPORT. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. HOON
Special weather statement, May 22, 3:29 PM PDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 329 PM PDT FRI MAY 22 2009 CAZ073-222315- MONO- 329 PM PDT FRI MAY 22 2009 ...STRONG THUNDERSTORM NEAR LEE VINING AND TIOGA PASS... AT 326 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM NEAR TIOGA PASS AND LEE VINING... MOVING NORTH AT 10 MPH. OCCASIONAL LIGHTNING...MODERATE RAIN...SMALL PEA OR MARBLE SIZE HAIL...AND STRONG GUSTY WINDS OF AROUND 40 TO 50 MPH... ARE EXPECTED WITH THIS STORM. * LOCATIONS AFFECTED INCLUDE...CONWAY SUMMIT...LEE VINING...TIOGA PASS...TWIN LAKES...LEE VINING AIRPORT AND JUNCTION US 395 AND CA 270 (BODIE RD). IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. HOON
Special weather statement, May 22, 3:47 PM PDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 347 PM PDT FRI MAY 22 2009 NVZ003-230100- GREATER RENO-CARSON CITY-MINDEN AREA- INCLUDING THE CITIES OF...SPARKS...VERDI...GARDNERVILLE 347 PM PDT FRI MAY 22 2009 ...SOME STRONG THUNDERSTORMS DEVELOPING.... ISOLATED STRONG THUNDERSTORMS ARE DEVELOPING AROUND THE RENO- CARSON CITY-MINDEN AREA AND ARE EXPECTED TO CONTINUE OVER THE NEXT COUPLE OF HOURS. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS UP TO 50 MPH...SMALL HAIL AND OCCASIONAL LIGHTNING. THUNDERSTORMS ARE EXPECTED TO DIMINISH AFTER SUNSET. HOON HTTP://WEATHER.GOV/RENO
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 4:48 PM PDT | Severe Thunderstorm Warning | REV | Douglas | 27 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2009Severe Thunderstorm Warnings in California, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.